Dynamic scaling of the width distribution in Edwards-Wilkinson type models of interface dynamics

Tibor Antal, Zoltán Rácz

Research output: Contribution to journalArticle

32 Citations (Scopus)


Edwards-Wilkinson type models are studied in 1+1 dimensions and the time-dependent distribution [Formula Presented]([Formula Presented],t) of the square of the width of an interface [Formula Presented] is calculated for systems of size L. We find that, using a flat interface as an initial condition, [Formula Presented]([Formula Presented],t) can be calculated exactly and it obeys scaling in the form 〈[Formula Presented][Formula Presented][Formula Presented]([Formula Presented],t)=Φ([Formula Presented]/〈[Formula Presented][Formula Presented],t/ [Formula Presented]), where 〈[Formula Presented][Formula Presented] is the stationary value of [Formula Presented]. For more complicated initial states, scaling is observed only in the large-time limit and the scaling function depends on the initial amplitude of the longest wavelength mode. The short-time limit is also interesting since [Formula Presented]([Formula Presented],t) is found to closely approximate the log-normal distribution. These results are confirmed by Monte Carlo simulations on a single-step, solid-on-solid type model (roof-top model) of surface evolution.

Original languageEnglish
Pages (from-to)2256-2260
Number of pages5
JournalPhysical Review E - Statistical Physics, Plasmas, Fluids, and Related Interdisciplinary Topics
Issue number3
Publication statusPublished - Jan 1 1996


ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics
  • Condensed Matter Physics
  • Physics and Astronomy(all)

Cite this